Zidovudine was the first nucleoside analogue to be approved for the treatment of HIV. Nail hyperpigmentation is a known adverse effect of zidovudine but mucocutaneous pigmentation is uncommon and the mechanism of hyperpigmentation is unknown. Pigmentation is usually reversible, dose dependent and fades on dose reduction. Prior explanation regarding the adverse side effects of zidovudine may help the patients to adhere to the antiviral drug regimen, it may also avoid unnecessary investigations and improve outcome of therapy.
A 52-year-old female patient on antiretroviral therapy for the past 3 months presented to our outpatient department with history of asymptomatic blackish discolouration of face, chest and upper back for the past 3 weeks. The lesions initially started as a small blackish discolouration over right cheek and gradually progressed to involve whole face, chest and upper posterior trunk. Patient had not applied any medication topically preceding the onset of lesions. On physical examination, diffuse hyperpigmentation with areas of sparing noted over forehead, face, extending to mid chest and upper posterior trunk [Figure 1]. Diagnosis of zidovudine induced hyperpigmentation was made based on the history and examination. Investigations like thyroid profile, serum cortisol, ACTH levels, Vitamin B12 levels were found to be within normal limits. Drug induced causes were ruled out with a clear history of not being on any other drugs in the past months except for zidovudine. Naranjo adverse drug reaction scale was used to confirm the possibility of zidovudine induced hyperpigmentation.
Drugs can be a causative agent in 10-20% of acquired hyperpigmentation and the pathogenesis is variable according to the drugs. Clinical features of drug-induced hyperpigmentation cannot be considered as specific but some distinctiveness may draw the physician attention. Zidovudine is one of the first line antiretroviral agents and first nucleoside analogue approved for treating HIV. Nail pigmentation with zidovudine is a well-documented event in adults but skin pigmentation is a rare entity. Skin pigmentation usually appears within one month after commencement of treatment and it varies from faint blue, dark blue-gray, and brownish discolorations. Isolated hyperpigmentation of the forehead and abdomen, generalized hyperpigmentation of flexural areas and knuckles, circumscribed hyperpigmented macules over fingers and tongue have been reported. The causative factor for hyperpigmentation is increased melanin due to stimulation of melanocytes or due to pigmentary incontinence secondary to cutaneous inflammation. Hyperpigmenation caused by zidovudine usually coincide with the initiation of therapy and is usually reversible and dose dependent.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Dereure O Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment Am J Clin Dermatol 2001 2 253–62
2. Ward HA, Russo GG, Shrum J Cutaneous manifestations of antiretroviral therapy J Am Acad Dermatol 2002 46 284–93
3. Shoubin M, Kandasamy M, Gopalan K, Vellaisamy SG, Manickam N Zidovudine-induced pigmentation on skin, nail and oral cavity-A study on 119 patients J Pak Assoc Dermatol 2018 28 351